Ive been on 10mg amitriptyline once a night for about 5 months for ibs symptoms while ive been on this medication ive found myself feeling very low very tired and started getting anxiety and panic attacks from bowhere which id never ever experienced before and I heard and read online that amitriptyline can cause this. So I had my last ami 4 days ago and I already feel better within myself and have my first panic free day without needing a propranolol tablet for the first time in absolutely ages . Has anyone else had experience with this? Tia :)
Has anyone come off of 10mg amitriptyline after experiencing hightened anxiety whilst on it?
Question posted by cupcake2290 on 5 Sep 2013
Last updated on 10 November 2021 by karen9468
I have been taking Amitriptyline for 25+ years. I am now 73. I take the Rosemount brand which was prescribed by a Consultant Rheumatologist as I had severe arthritis in both hands. I was surprised to read that so many people have problems with anxiety taking this medicine. I take this for spinal and joint pain. The back pain improved after a spinal op 2019. I continue to take it for general pain relief, insomnia and mild and occasional anxiety. The usual dose is 10-25mgs; I have never experienced the severe symptoms detailed in most of these posts, quite the opposite. Surely if it is being taken for anxiety then those symptoms may prevail? Maybe raising the dose would help?
Currently I am trying to find an alternative, to Rosemount as there are (very) occasional stock problems. NB These are always local suppliers not the actual Rosemount factory here in the UK.
I was prescribed 25 miligrams if Amitriptyline for anxiety and panic attacks along with xanax and then bumped it down from 25 to 10 because I was having problems with my eyesight. As I have been down to the 10mg I wake up with anxiety and panic attacks daily. Some days crying half the day experiencing very bad depression. I found tge most informative website called surviving anti depressants . On that website is the best help that I have received about meds , what they do to your brain and help with tapering off . I also have been going to NA meetings to help me because I am convinced the side effects are very strong withdrawals from detoxing them and I am very scared . It has been really hard . I am only taking a 1/2 of a 1/2 of xanax in addition to these meds and was educated to first get of the amitriptyline first because it has a longer half life coming off . So thats where I am right now. I also pray alot as soon as I wake up.
Because the moment my brain realizes Im awake the trouble begins like clockwork. I pray thru the anxiety make myself wake uo and get out of bed even though I feel frozen. And I do not eat any sugar either or caffeine
I am just coming off of amitriptyline after about 5 years taking 10mg a day for back pain. It has been 2 weeks now and I have taken 2 trips to the hospital with body tremors and huge panic attacks and heart racing... they have told me it's not from coming off the drug and feel I am just having sever panic attacks which I have never experienced before in my life. This is terrible and I feel totally out of control. I don't know when I will have one of these attacks. My son in law who is a doctors says it would be very rare for me to still have these attacks after a couple of weeks. Actually the first week I was fine it was the end of the first week and the second week. Hoping this passes soon. I can't sleep at all feel tingling all over and nervousness is terrible. I am trying to take Benadryl to help me sleep. The hospital gave me an Ativan which calmed me down enough to get a few hours of sleep...
I will see a Naturopath this week to see if they can help with this as the Medical Doctors give you the drug and they say I don't know! This is a terrible drug!
Yes. I had the worst anxiety ever, and actually thought I was going to lose my mind. To make it worse, the doctor who prescribed the medicine never got back to me. I took myself off slowly. Going down to 5mg for 2 nights, one night, etc. However, I had to go to another doctor to get anti-anxiety meds to "reset my clock." I went on ativan. One hit of that and I was finally able to eat. In one week, I lost about 10 pounds because the anxiety was so bad, I couldn't eat nor sleep. I wish you luck, and my advice is to have a psychiatrist overlook medicines like this. They know them so much better than GIs.
I have taken amitriptyline 25mg for over 6 years ago every night at bedtime. For the last 2 weeks my heart rate has raced for no reason. My anxiety has been tenfold. I feel like the end of time is near. Now don't take it as suicidal feelings it's not that way. I'm not depressed or anything like that. I am on other antidepressants. I also have feelings about this medication for the past couple of weeks that I needed to do some research on it. It says do not stop it abruptly and it can cause a major heart attack. It also conflicts seriously with several of my other medications. Does any of you have any other medications that you find the amitriptyline messes with? I want to get off this medication as quick as I can but I want to do it safely
Thanks everyone for these posts. I recently was put on amitriptyline 10mg for GI reasons. In the third week, I began to lose my appetite and became very anxious and experienced panic attacks like I never had before. In the 4th week, when I told my GI, she upped me to 20mg, but I was bouncing off the walls and extremely anxious. After 2 nights on 20mg, I came back down to 10mg. Seeking help, I called the GI and some psychiatrists; however, I have not had any return calls. I took myself down to 5mg for 2 nights, and then last night none. (I also checked with my pharmacist, who was helpful.) This morning, I am a little better, and will start back on 5mg of Lexapro tonight, possibly working up to 10mg. I never had problems on Lexapro.
So i think iv been on amitriptyline20mg about a year for chronic daily headache . I had awful sleep hangovers for months but i made it work as i worked evenings iv been sooo tired, i had chronic constipation. Would be 5 to 8 days delayed and I'd have to take strong laxatives to get relief and even then id have bad back pain the whole time from the pressure on my spine. This has finally wore off over about 9 months. And now im a constant emotional mess. I have panic attacks just about everyday I have constant bad thoughts when my mind isnt occupied. Im trying to be happy i have a wonderful life and its a lot better from the constant headaches id have for weeks at a time. Its a catch 22 really. I stop i go back to headaches i stay im a emotional mess. Has anyone got advice they can give me ?
I was prescribed to take 10-30mg amitriptyline every night to help with post infectious ibs symptoms. It has helped so much but not without side effects. At first I had very vivid and disturbing dreams, I'm really drowsy until about midday and I have gained weight. If it forget to take one I get mood swings too. I reallllly want to come off this now as it has been over 9 months - any tips/advice/survival strategies?
Hi! Just wondering how you got on after quitting the ami? I'm feeling much like you described and am pondering coming off :)
10 mg. is the lower dosis in this class of drug. Yes you will feel tire as side effects. I just tapered off of 10 mg. but my doc. recommended a different antidepressant. In week of your last pill you will be fine. As your doc. for a new one if you need it. Regards,
I take the amitrip for sleep 10mg. I am so gald you wrote in. I am trying to get off the amitrip because I kept thinking it may be causing me more anxiety, especially when I wake up. I am also fatigued.
Did you taper down or just quit? Did you have any withdrawal symptoms?
I am glad you are feeling better. I hope there are better meds for you IBS.
- Amitriptyline uses and safety info
- Amitriptyline information for Healthcare Professionals (includes dosage details)
- Side effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.